Arkansas, 2012

Wildfire in Arkansas, August 13 to 14, 2012

August 13 to 14, 2012 · NWS LZK · 1 event in 1 county or zone

The Rose Hill Fire was started by lightning 2 miles northwest of Whelen Springs in Clark County on the 13th and continued until the 14th. Altogether, 852 acres burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Rose Hill Fire was started by lightning 2 miles northwest of Whelen Springs in Clark County on the 13th and continued until the 14th. Altogether, 852 acres burned. A few homes were evacuated at the height of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 13, 1:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT MON AUG 13 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
COLD FRONT HAS REACHED A LINE FROM BATESVILLE...TO NEAR
DEQUEEN...PER 19Z SURFACE OBSERVATIONS. SFC BASED INSTABILITY HAS
INCREASED SUBSTANTIALLY AHEAD OF THIS BOUNDARY THIS
AFTERNOON...WITH SFC BASED CAPE VALUES OF >= 3500 J/KG NOTED.
FORCING ALONG THE BOUNDARY...HOWEVER...APPEARS TO BE QUITE WEAK.
THE WINDOW FOR REDEVELOPMENT AFFECTING THE LITTLE ROCK CWA SHOULD
CLOSE BY 00Z.

THE BOUNDARY IS EXPECTED TO STALL JUST TO THE SOUTH OF THE CWA
EARLY TUESDAY. SEVERAL WEAK IMPULSES IN NORTHWESTERLY FLOW WILL
AFFECT THE MID SOUTH...AND TOGETHER WILL PROMOTE WIDELY SCATTERED
SHRA/TSRA THROUGH MID WEEK.

A MUCH MORE PRONOUNCED PRECIPITATION EVENT IS EXPECTED LATE IN THIS
PERIOD...LATER FORECASTS WILL REFINE PRECIPITATION CHANCES...DURATION...AND
AMOUNTS.

55

&&

.LONG TERM...FRIDAY THROUGH MONDAY
COLD FRONT WILL BE PUSHING SOUTH INTO THE STATE AT THE START OF THE
LONG TERM...WITH WIDESPREAD SHRA/TSRA POSSIBLE ALONG AND SOUTH OF
THE FRONT. HAVE MENTIONED HIGH END CHANCE POPS FOR THE SRN
TWO-THIRDS OF THE CWA AS A RESULT. AS THE FRONT SAGS SOUTH INTO SRN
AR BY SAT...BEST POPS WILL DROP SOUTH AS WELL. HOWEVER...THERE
REMAINS SOME UNCERTAINTY REGARDING HOW FAR SOUTH THIS FRONT WILL
INITIALLY MOVE THIS WEEKEND BEFORE ANOTHER REINFORCING SHOT OF
DRIER/COOLER AIR MOVES IN. BY LATE IN THE WEEKEND...THE UPPER TROUGH
OVER THE ERN CONUS WILL AMPLIFY A BIT FURTHER...ALLOWING THE  FRONT
TO PUSH A BIT FURTHER SOUTH SUN. AS A RESULT...KEEP FORECAST DRY FOR
SUN...WITH BELOW NORMAL TEMPS. BY EARLY NEXT WEEK...THE PROGRESSIVE
PATTERN WILL CONTINUE...WITH THE FRONT ATTEMPTING TO REBOUND BACK
NORTH BY THE MIDDLE OF NEXT WEEK. FOR NOW THOUGH...KEEP TEMPS BELOW
NORMAL AND FORECAST DRY FOR LATE IN THE PERIOD.

62

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  86  65  91 /  10  10  10  10
CAMDEN AR         67  91  67  93 /  20  10  20  30
HARRISON AR       63  84  66  89 /   0  10  10  20
HOT SPRINGS AR    67  89  67  92 /  10  20  20  30
LITTLE ROCK   AR  67  87  67  90 /  10  10  20  20
MONTICELLO AR     69  89  68  92 /  20  10  10  30
MOUNT IDA AR      65  89  64  92 /  10  20  20  30
MOUNTAIN HOME AR  63  85  63  90 /   0  10  10  10
NEWPORT AR        66  86  65  90 /  10  10  10  10
PINE BLUFF AR     67  88  66  91 /  20  10  10  20
RUSSELLVILLE AR   67  88  66  91 /  10  10  20  30
SEARCY AR         66  86  65  90 /  10  10  10  20
STUTTGART AR      67  87  66  90 /  20  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 13, 9:03 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1003 AM CDT MON AUG 13 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1003 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS COULD REDEVELOP ACROSS THE SOUTHEAST
HALF OF THE STATE THIS AFTERNOON AS A FRONT MOVES SOUTHEAST ACROSS
ARKANSAS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN CONCERN. HOWEVER...THE BEST POTENTIAL FOR
THUNDERSTORMS AND ANY SEVERE WEATHER WILL BE TO THE EAST OF THE
STATE.

DUE TO ONGOING DROUGHT CONDITIONS AND DRY VEGETATION...THERE WILL
BE A CONCERN FOR ISOLATED WILDFIRES DUE TO LIGHTNING STRIKES.
ALSO...DRIER AIR MOVING IN FROM NORTHWEST BEHIND THE FRONT WILL
CAUSE RELATIVE HUMIDITY VALUES TO DROP SIGNIFICANTLY THIS
AFTERNOON...ESPECIALLY ACROSS FAR WESTERN SECTIONS OF THE
STATE...AND THOSE AREAS THAT DID NOT SEE MUCH RAINFALL OVERNIGHT.
THIS WILL ALSO KEEP PORTIONS OF THE STATE IN AN ELEVATED WILDFIRE
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN CHANCES WILL RETURN TO THE FORECAST FOR THE LATTER HALF OF THE
WORK WEEK...AS A SYSTEM MOVES IN FROM THE PLAINS. WHILE WIDESPREAD
RAINFALL IS EXPECTED...IT IS TOO EARLY TO PINPOINT RAINFALL AMOUNTS.

THE FRONT WILL BRING COOLER TEMPERATURES TO THE STATE...WITH HIGHS
ONLY IN THE 80S BY THE END OF THE WEEK.

EVEN WITH RAINFALL IN THE FORECAST...THE FIRE DANGER WILL REMAIN A
CONCERN DUE TO THE SIGNIFICANT DROUGHT ACROSS THE AREA. BURN BANS
ARE IN PLACE IN MANY COUNTIES OF ARKANSAS...AND ANY UNCONTROLLED OR
ACCIDENTAL FIRE COULD QUICKLY GROW OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/62

In the hours before

Local storm report, Aug 13, 11:08 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1208 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             CLARKSVILLE             35.46N 93.47W
08/13/2012  E0.88 INCH       JOHNSON            AR   LAW ENFORCEMENT

0304 AM     TSTM WND DMG     CONWAY                  35.09N 92.45W
08/13/2012                   FAULKNER           AR   LAW ENFORCEMENT

            TREES DOWN IN CITY OF CONWAY.

0305 AM     TSTM WND DMG     MAYFLOWER               34.97N 92.42W
08/13/2012                   FAULKNER           AR   LAW ENFORCEMENT

            TREES DOWN IN MAYFLOWER.

0316 AM     TSTM WND GST     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012  M49.00 MPH       PULASKI            AR   OFFICIAL NWS OBS

0323 AM     TSTM WND DMG     VILONIA                 35.08N 92.21W
08/13/2012                   FAULKNER           AR   TRAINED SPOTTER

            LARGE BRANCHES DOWN IN VILONIA.

0324 AM     TSTM WND GST     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012  M55.00 MPH       PULASKI            AR   OFFICIAL NWS OBS

0324 AM     TSTM WND DMG     LITTLE ROCK AIR FORCE B 34.92N 92.15W
08/13/2012                   PULASKI            AR   OTHER FEDERAL

            TREES DOWN AT LITTLE ROCK AIR FORCE BASE IN JACKSONVILLE.

0325 AM     TSTM WND DMG     3 N LITTLE ROCK AIR FOR 34.96N 92.15W
08/13/2012                   PULASKI            AR   NWS EMPLOYEE

            SEVERAL TREE LIMBS DOWN...ALONG WITH PEA SIZE HAIL.

0600 AM     HEAVY RAIN       1 WSW GIBSON            34.89N 92.24W
08/13/2012  M2.96 INCH       PULASKI            AR   NWS EMPLOYEE

0700 AM     HEAVY RAIN       2 SE SOUTH BEND         34.82N 92.03W
08/13/2012  M2.70 INCH       LONOKE             AR   COCORAHS

0700 AM     HEAVY RAIN       1 NW CONWAY             35.10N 92.46W
08/13/2012  M2.70 INCH       FAULKNER           AR   COCORAHS

0700 AM     HEAVY RAIN       1 S CONWAY              35.08N 92.45W
08/13/2012  M2.67 INCH       FAULKNER           AR   COCORAHS

0746 AM     HEAVY RAIN       2 NW SHERWOOD           34.85N 92.23W
08/13/2012  M2.60 INCH       PULASKI            AR   NWS EMPLOYEE

0800 AM     HEAVY RAIN       3 SSE CONWAY            35.05N 92.44W
08/13/2012  M2.79 INCH       FAULKNER           AR   COCORAHS

0800 AM     HEAVY RAIN       2 ESE MAYFLOWER         34.96N 92.38W
08/13/2012  M3.65 INCH       FAULKNER           AR   COCORAHS

&&

62
Special weather statement, Aug 13, 2:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT MON AUG 13 2012

ARZ057-065-132035-
ARKANSAS AR-DESHA AR-
303 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DESHA AND
SOUTHEASTERN ARKANSAS COUNTIES UNTIL 330 PM CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF STIMSON...OR 6 MILES
SOUTHEAST OF WHITE RIVER NWR...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER NWR...    TRUSTEN HOLDER WMA... STIMSON...
  SNOW LAKE...          LORAYS...             LACONIA...
  MOZART...             WEBFOOT LAKE...       PRAIRIE LAKES...
  OWENS LAKE...         NORRELL LOCK AND DAM...
  LITTLE GOOSE LAKE...  LA GRUES LAKE...      KNOWLTON...
  JOHN SMITH LAKE...    HONEY LOCUST BAYOU...
  HOLE IN THE WALL LAKE...                    GARLAND LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3402 9090 3401 9098 3398 9095 3395 9099
      3399 9102 3397 9108 3396 9108 3394 9101
      3388 9110 3402 9124 3416 9109 3414 9108
      3413 9111 3412 9096 3408 9086
TIME...MOT...LOC 2004Z 227DEG 15KT 3401 9109

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clark

When
August 13, 3:00 PM CST to August 14, 3:00 PM CST
Where
Clark forecast zone
Reported by
Park/Forest Service
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392756.